Heavy Rain, Montgomery
- When
- August 6, 6:00 PM EST
- Where
- Montgomery County, 6 mi WSW of Elliston
- Property damage
- $30,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
About two inches of rain in an hour led to a portion of North Fork Road being partially washed out to a depth of about 4 feet. This was due to runoff from a nearby hill being funneled into a small culvert underneath the road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
About two inches of rain in an hour led to a portion of North Fork Road being partially washed out to a depth of about 4 feet. This was due to runoff from a nearby hill being funneled into a small culvert underneath the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 2:18 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 318 PM EDT SUN AUG 6 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... LAST VESTIGES OF HIGH PRESSURE WILL BE PULLING OUT OF THE REGION TONIGHT ALLOWING DEEPER MOISTURE AND INSTABILITY TO PUSH EAST INTO THE PIEDMONT. MEANWHILE A WEAK SHORTWAVE RIDING UP OVER THE UPPER RIDGE CENTERED OVER THE NC/TN BORDER WILL MOVE EAST AND COULD TRIGGER TSTMS OVERNIGHT ALONG THE RETREATING BAROCLINIC ZONE. BEST CHC APPEARS TO BE IN THE NORTH...BUT CONFIDENCE NOT TOO HIGH SO WILL CARRY A SMALL CHC. FEATURES ARE STILL WEAK BUT LESS DESCRIPTIVE OVER THE AREA ON MONDAY. BEST SUPPORT WILL BE TO OUR NORTH AHEAD OF A COLD FRONT DROPPING DOWN THRU THE OHIO VALLEY...BUT AFTN HEATING SHUD BE ENUF TO TRIGGER SCTD TO WIDELY SCTD CONVECTION. WITH THETA-E RIDGE MOVING THROUGH THE AREA...BEHIND TONIGHTS SHORTWAVE...TEMPERATURES WILL BE SLOW TO FALL AND REMAIN MUGGY. TRICKY TEMPERATURE FORECAST TOMORROW WITH CLOUDS AND SCATTERED CONVECTION IN THE AREA. AREAS NOT SEEING ANY RAIN SHOULD HAVE TEMPERATURES IN THE UPPER 80S TO LOWER 90S. RAIN SHOWERS WILL LIKELY KEEPS OTHER LOCATIONS IN THE 80-85F RANGE. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... MODELS ARE CONTINUING TO BRING A SURFACE FRONT THROUGH THE AREA TUESDAY AFTERNOON/EVENING. THE DIFFERENCE BETWEEN MODELS IS THE TIMING OF THE DEW POINT FRONT AND ENDING OF THE PRECIPITATION. GFS MUCH QUICKER WITH ENDING PRECIP AROUND 06Z WED WHILE NAM-WRF CONTINUES THE SHOWERS INTO WED AFTERNOON. WILL LEAN TOWARD THE GFS BUT REMAIN A LITTLE CONSERVATIVE BY KEEPING CHANCE POPS ALONG THE VA/NC BORDER TUESDAY EVENING. DRY AIR TO OOZE INTO THE NORTHERN SECTION OF RNK CWA OVERNIGHT THEN THE REST OF THE AREA WED. WEDNESDAY AND WEDNESDAY NIGHT...ANOTHER SUMMER WEDGE WITH EASTERLY FLOW SETS UP ACROSS THE APPALACHIAN MOUNTAINS. BASICALLY...THE WEATHER WE HAD YESTERDAY WILL LIKELY BE REPEATED DURING THIS TIME. THURSDAY AND FRIDAY...SOUTHERLY FLOW BRINGS ANOTHER THETA-E RIDGE AND MOISTURE BACK INTO THE REGION. MODELS HINTING AT AN MCS DEVELOPING IN THE MID WEST/OHIO VALLEY AND TRACKING TO THE SOUTHEAST. THESE STORMS WILL WEAKEN AS THEY APPROACH THE AREA. NEXT WEEKEND...FRONT TO MOVE THROUGH ON SATURDAY...BRINGING BELOW NORMAL TEMPERATURES TO THE AREA. WE COULD SEE HIGH TEMPERATURES IN THE 70S ACROSS THE GREENBRIER VALLEY TO MID 80S TOWARD SOUTHSIDE. && .AVIATION... INSTABILITY IS RETURNING TO THE WEST AND SOUTHWEST THIS AFTERNOON AND WE WILL SEE SHOWERS AND STORMS DEVELOP...BUT EXPECTING TYPICAL SUMMERTIME COVERAGE. WITH INVERSION WEAKENING/DIMINISHING OVERNIGHT THINK WE WILL SEE LESS SKYCOVER AND MORE RADIATIONAL FOG IN THE USUAL LOCATIONS. OTHERWISE VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/RCS/JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 234 PM EDT SUN AUG 6 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-071845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 234 PM EDT SUN AUG 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EARLY IN THE WEEK AND AGAIN BY THE WEEKEND. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 628 PM EDT SUN AUG 6 2006 VAZ014-062330- MONTGOMERY VA- 628 PM EDT SUN AUG 6 2006 AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF SHAWSVILLE...OR IN ELLETT VALLEY...DRIFTING NORTHEAST. THE STRONG THUNDERSTORM WILL BE AFFECTING THE ELLETT VALLEY REGION...EAST TO SHAWSVILLE AND ELLISTON THROUGH 730 PM. EXPECT TORRENTIAL DOWNPOURS TO CAUSE PONDING OF WATER ON ROADS...AS WELL AS OVERFLOWING DITCHES. WINDS GUSTING TO 40 MPH AND CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES. WP
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529566.